A new study published in Case Reports in Hematology has revealed that the development of rapid-onset severe immune thrombocytopenia (ITP) is linked with the mRNA COVID-19 vaccine. The study also highlighted that although this is a rare complication, severe complications of these vaccinations can cause bleeding and bruising.
The study reported the case of a 25-year-old male who presented to the emergency department with a fever and ill appearance one day after receiving the Pfizer-BioNTech vaccine. The patient had active intravenous drug use and lived in a homeless encampment with no history of bleeding disorders or chronic illnesses.
Read more about immune thrombocytopenia therapies
The blood tests showed severe thrombocytopenia with a platelet count of 1 × 10^9/L (normal range: 150–450 × 10^9/L). The patients also had anemia and elevated liver enzymes and tested positive for nucleocapsid antibodies against COVID-19, indicating that the subject had been previously exposed to the virus.
“Our patient did have a history of chronic hepatitis C; however, his platelet count was normal throughout the hospital course until the rapid drop following the vaccine,” the authors highlighted.
Nucleocapsid antibodies against COVID-19 were positive, indicating that the vaccination was at least the second encounter with this virus for the 25-year-old patient.
The patient was treated with corticosteroids and intravenous immunoglobulin (IVIG), standard therapies for ITP. The platelet count improved rapidly and reached normal levels within four days. Furthermore, the patient did not report any bleeding complications or recurrence of thrombocytopenia.
According to the authors, this case illustrates a rare but potentially life-threatening adverse event of the mRNA COVID-19 vaccine, indicating that previous exposure to COVID-19 might have increased the risk of developing ITP following vaccination. The study had some limitations, such as the lack of confirmation of SARS-CoV-2 infection by PCR testing, the possibility of other causes of thrombocytopenia, such as drug reactions or viral infections, and the absence of long-term follow-up data.
Although vaccine-induced immune thrombotic thrombocytopenia (VITT) has been reported as a rare but severe side effect of the COVID-19 vaccine, chronic immune thrombocytopenia (ITP) exacerbation has also been reported.
However, de novo ITP following Pfizer-BioNTech vaccination is a rare complication, with only a few cases reported until now. Data suggests that a second COVID-19 vaccination using a different mRNA vaccine can be safe for patients experiencing de novo ITP after administering a first dose.
Avila J, Degirmenci HB, Chevas PC et al. Rapid onset severe immune thrombocytopenia following mRNA COVID-19 vaccine in a young patient, Case Reports in Hematology. Published online March 13, 2023. doi:10.1155/2023/7877536